Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 8, 2020, 3:53 PM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 3:53 PM CDT (20:53 UTC)
- Expired
- Apr 8, 2020, 4:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, IL, Peoria County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:59 PM CDT | HAIL 1 | Galesburg, IL | |
| Apr 8, 4:01 PM CDT | HAIL 0.5 | 1 W Galesburg, IL | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS53 KILX 082053
SVRILX
ILC095-143-175-082145-
/O.NEW.KILX.SV.W.0011.200408T2053Z-200408T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
353 PM CDT Wed Apr 8 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Stark County in north central Illinois...
Central Knox County in west central Illinois...
Northwestern Peoria County in central Illinois...
* Until 445 PM CDT.
* At 353 PM CDT, a severe thunderstorm was located near Galesburg,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Peoria, Galesburg, Knoxville, Princeville, Dunlap, Brimfield,
Wataga, Williamsfield, Victoria, West Jersey, Gilson, Laura,
Elmore, Kickapoo, East Galesburg, Duncan, Henderson, Snake Den
Hollow, Galesburg Airport and Monica.
This includes Interstate 74 between mile markers 41 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 8964 4098 8964 4097 8962 4076 8966
4088 9044 4106 9044
TIME...MOT...LOC 2053Z 277DEG 45KT 4098 9046
HAIL...1.00IN
WIND...60MPH
$$
372 follow-up statements
645
WWUS53 KILX 082112
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
412 PM CDT Wed Apr 8 2020
ILC175-082121-
/O.CAN.KILX.SV.W.0011.000000T0000Z-200408T2145Z/
Stark-
412 PM CDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Illinois.
LAT...LON 4082 8966 4076 8966 4087 9036 4096 9031
TIME...MOT...LOC 2111Z 298DEG 40KT 4085 9025
$$
ILC095-143-082145-
/O.CON.KILX.SV.W.0011.000000T0000Z-200408T2145Z/
Knox-Peoria-
412 PM CDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL KNOX AND WEST CENTRAL PEORIA COUNTIES...
At 411 PM CDT, a severe thunderstorm was located over Gilson, or 9
miles southeast of Galesburg, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Peoria, Knoxville, Brimfield, Gilson, Kickapoo and East Galesburg.
This includes Interstate 74 between mile markers 50 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4082 8966 4076 8966 4087 9036 4096 9031
TIME...MOT...LOC 2111Z 298DEG 40KT 4085 9025
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
37687
WWUS53 KILX 082137
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
437 PM CDT Wed Apr 8 2020
ILC095-143-082147-
/O.EXP.KILX.SV.W.0011.000000T0000Z-200408T2145Z/
Knox-Peoria-
437 PM CDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX AND WEST CENTRAL
PEORIA COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Illinois.
LAT...LON 4082 8966 4076 8966 4087 9036 4096 9031
TIME...MOT...LOC 2137Z 277DEG 45KT 4081 8985
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:21 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 8, 2:21 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 221 PM CDT Wed Apr 8 2020 .SYNOPSIS... Issued at 221 PM CDT Wed Apr 8 2020 A strong cold front will cross the area late this afternoon and evening, bringing a good chance for thunderstorms. Severe storms are possible, with very large hail and damaging wind gusts being the primary threats. Windy and much colder air will follow the frontal passage, for Thursday. Spotty rain showers will also be possible on Thursday. && .SHORT TERM...(This evening through Thursday) ISSUED AT 221 PM CDT Wed Apr 8 2020 Main concern is potential of severe storms late this afternoon and evening. A low pressure system is projected to slide east across northern Illinois, with a cold front rotating around to the south of the low with increasing speed this evening. Deep layer moisture is lacking with the expected line of storms, similar to yesterday. However, we are not expecting a cap to limit the updraft initiation. And the leading edge of this cold air mass will be steep, enhancing the initial push from ground level. An inverted-V sounding in the lowest 200-300 mb is pointing toward increased risk of damaging downburst winds. Instability is a bit lower than yesterday, with MLCAPEs of 1000-1500 J/kg, but 0-6km bulk shear of 60-75 KT will help support severe storm development. Sounding analysis shows strong omega in the cloud bearing layer and above, so once the storms start developing, updrafts will reach the equilibrium level quickly. Freezing level on the 18z KILX special sounding showed up at 9.4K FT, which supports large hail as well. The line progression looks to reach our NW counties from Knox to Schuyler between 3-4 pm, advancing quickly to the E-SE across central and SE Illinois. An approximate departure from our SE counties is timed in the high resolution models between 8-9 pm. A blast of NW winds will follow the front this evening, with 20-30 mph winds for a few hours. Winds will diminish after midnight before ramping back up Thursday morning. NW winds will approach Wind Advisory criteria Thursday afternoon (sustained 30 mph, and/or frequent gusts of 45-57 mph). Steep low level lapse rates and the passage of a 500mb tough axis will support cloud development during the heat of the day, with scattered rain showers Thursday afternoon. Better chances of rain showers will be north of I-72/74-Danville. Enough cold air aloft could trigger a few snow showers in northern Illinois, but did not introduce any snow into our forecast at this point. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 221 PM CDT Wed Apr 8 2020 Northwest winds will diminish Thursday evening, but remain 10-20 mph through the night. A chilly night is expected, with freezing temps forecast for nearly all of our CWA, except for along Highway 50 between Flora and Lawrenceville. The lows in that area should remain just above freezing. The sustained winds will reduce the chances of frost formation, but freezing temperatures would still cause damage to any sensitive budding vegetation where the growing season has started in portions of southeast Illinois. Friday will see sunny skies and continued chilly conditions, as a surface ridge center progresses south through the Plains. We will remain on the colder NE quadrant of that low, with highs in the upper 40s to low 50s. Upper level ridging on Saturday will start a warming trend for a couple days. However, rain chances will increase on Saturday as well, due to a warm frontal circulation developing across Illinois from low pressure developing in the western Plains. Rain chances will continue on Sunday as that low progresses toward southern Illinois, eventually passing to our east Sunday night. A few rumbles of thunder could develop Sunday afternoon and evening, depending on the position of the warm front and track of the low. Even colder air will settle into the area following that system, with lows Monday night through Wednesday night below freezing in our entire CWA. A few northern locations could even see lows in the mid 20s. While individual shortwaves are tough to time at this point, scattered rain showers and even spotty snow showers will be possible in the Monday night through Tuesday night time frame. Precip should end by Wednesday morning, as much below normal temperatures continue through Wednesday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Apr 8 2020 VFR conditions will prevail through around 21z this afternoon, then a line of strong to severe thunderstorms will rapidly advance across the area between 21z and 02z. Have continued the storm timing for about a 2 hour window where the worst conditions will be occurring. IFR vis in heavy rain could occur, although most vis reduction should be MVFR. A strong cold front will quickly bring an end to the rain, and northwest winds gusting 25-30 knots during the late evening through shortly after midnight. After the gusts subside for the remainder of the night, northwest winds will increase quickly tomorrow morning into the 15G30KT range. Higher gusts are likely Thursday afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, Apr 8, 3:07 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Wed Apr 8 2020 ILZ027>031-037-038-091200- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 307 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... .DAY ONE...TONIGHT... Thunderstorms are expected late this afternoon. A few of them will be strong to severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Northwest winds will gust up to 40 mph on Thursday, causing travel difficulty for high profile vehicles. Temperatures are expected to fall below freezing Thursday night, and again Monday night. This may damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 6 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ036-040-041-091200- Fulton-Mason-Schuyler- 307 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms late this afternoon and early evening. Very large hail is the primary concern, along with damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Northwest winds will gust from 35 to 40 mph on Thursday, causing travel difficulty for high profile vehicles. Temperatures are expected to fall below freezing Thursday night, and again Monday night. This may damage sensitive vegetation. Flooding on the Illinois River will continue for several more days from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 8 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. A conference call for emergency managers will be held at noon. ILZ042>057-061>063-066>068-071>073-091200- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon- Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby- Vermilion- 307 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... .DAY ONE...TONIGHT... There is an enhanced risk of severe thunderstorms late this afternoon and early evening. Very large hail is the primary concern, along with strong damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Northwest winds will gust up to 40 mph on Thursday, causing travel difficulty for high profile vehicles. Temperatures are expected to fall below freezing Thursday night, and again Monday night. This may damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 9 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. A conference call for emergency managers will be held at noon. Barker
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:48 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 24 min |
| Apr 8, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 43 min |
| Apr 8, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 30 min |
| Apr 8, 4:34 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon | 41 min |
| Apr 8, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, Mason, Menard, Tazewell | 50 min |
| Apr 8, 5:07 PM CDT | Special Weather Statement | ILX | McLean | 38 min |
| Apr 8, 5:10 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Menard, Sangamon | 50 min |
| Apr 8, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Menard, Piatt | 44 min |
| Apr 8, 5:27 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 33 min |
| Apr 8, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Sangamon, Scott | 31 min |
| Apr 8, 5:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 49 min |
| Apr 8, 6:08 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 52 min |
| Apr 8, 6:33 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Coles, Crawford, Cumberland, Douglas and 5 more | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.